How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Suzanne Your Own Question
Suzanne
Suzanne, Mental Health Professional
Category: Mental Health
Satisfied Customers: 919
Experience:  LCSW, RN. Mental Health, Relationship & Parenting issues.EMDR, Hypnosis.
32195369
Type Your Mental Health Question Here...
Suzanne is online now
A new question is answered every 9 seconds

My sister (age 56) has been diagnosed as having "Depressive

Customer Question

My sister (age 56) has been diagnosed as having "Depressive Disorder with Psychotic Features" - was hospitalized for 2 weeks and discharged with drug Geodon along with anti-depressant and anti-anxiety meds. She hated how Geodon made her brain feel and told her new out-patient psychiatrist who also said she hated Geodon and never prescribed it (!)...changed her immediately to Clonazepan and Prozac - my sister is spending 80% of day in bed wracked with fear of future and still says brain feels like "cotton" - she is anxious/agitated/eyes blink rapidly/no real improvement. I have been caring for her for almost 2 months - 14hours away from my home & life - and desire to see improvement and a game plan for the future. Psychiatrist appointments are a month apart - she hasn't started seeing a therapist but will - but I'm just concerned about the drugs and if she should have been taken off Geodon so suddenly. Any advice?
Submitted: 4 years ago.
Category: Mental Health
Expert:  Suzanne replied 4 years ago.

Thanks for bringing your question to JustAnswer. I 'm a nurse as well as a therapist, and have experience with psychiatric medication effects.

 

It may be time for a second opinion. Someone who has had that extreme of a medication change should be monitored more frequently, especially after a hospitalization. For a depression with psychotic features it's particularly concerning as the new medication regime isn't addressing the psychotic features. The new meds are strictly for anxiety and depression. She may not be reacting well to the Prozac, and it should be re-evaluated in light of her reaction since starting it.

 

There are other anti-psychotic medications that could be used instead of the Geodon, since your sister didn't like that medication. Some people do well on Seroquel, especially if they take it at night, as it's also sedating, and can help with sleep. There are other choices as well, but a professional would need to do an evaluation to see which would be best for her. I just want you to know that there are other options available other than Geodon.

 

 

I would advise not waiting a full month before having her evaluated again. Perhaps call the hospital where she was treated and see if they can recommend someone for a second opinion on the new meds. If they can't or won't help you, you might consider bringing her back to the hospital for a re-evaluation...spending 80% of the day in bed and obsessing about fears of the future means her current meds aren't helping.

Suzanne and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.

Thank you very much for your input - I spoke to nurse at hospital who advised me to call the psychiatrist treating my sister (who was chosen randomly by social worker because she was in the insurance network - not because they knew her personally which is why she was not in agreement with their drug protocol - oh well.)

 

I have made an appointment for my sister with the psychiatrist tomorrow and have left a message for her to call me so I can express my concerns re. the symptoms my sister is experiencing beforehand. So we go from here - thank you again for your help.

Expert:  Suzanne replied 4 years ago.

You are most welcome! So glad to hear that you were able to get a quicker appointment. The psychiatrist will be able to listen to your concerns, but don't be put off if she won't actually discuss them with you--HIPPA rules are pretty strict about that. If you're acting as caretaker, ask your sister to sign a release of information form at the psychiatrist's office to allow the psychiatrist to discuss her case with you.

 

If anything comes up in the future that you'd like assistance with, just put "for Suzanne" as the first two words in your question, and they'll direct it to me.

 

It's been a pleasure working with you, and the gift of a bonus was a very nice surprise--thank you!

Related Mental Health Questions